Subscribe for daily wellness inspiration

Like onlymyhealth on Facebook!

Causes of Weight Loss in Leukaemia

By  ,  Onlymyhealth editorial team
Oct 15, 2012
4.8 / 5(4 Ratings)

Causes of Weight Loss in Leukaemia

Leukaemia is a lethal cancer of the blood and bone marrow which halts the production of healthy red blood cells, white blood cells and platelets. Weight loss is a common side-effect of leukaemia and its treatment options include chemotherapy and radiation. To prevent worsening of the patient’s health due to weight loss, it is important to know about its causes in detail.

 

[Read: Treatments of Leukaemia]


Weight Loss Due to Chemotherapy

 

Nausea, vomiting and decreased appetite are three of the major side-effects of chemotherapy that cause weight loss. These can be a result of the taxing process of chemotherapy.

 

[Read: Managing Chemotherapy Side Effects]

 

Vomiting and loss of appetite can be a result of sensitivity to certain smells such as that of milk during chemotherapy. Apart from the mentioned reasons, chemotherapy may also cause sore mouth or upset stomach resulting in reduced appetite.

 

A patient, who experiences weight loss due to chemotherapy when undergoing leukaemia or post treatment, should follow the below mentioned advices:

 

The patient should immediately report the change to the doctor and seek advice of a dietician.

 

The patient must be on a healthy diet to quickly recover from leukaemia and mar the side-effects of chemotherapy, such as vomiting and Dyspepsia.

 

[Read: Cooking and Eating to Fight Leukaemia]

 

Dieticians recommend six small meals a day, crackers between the meals and a diet rich in protein including yoghurt and soy to prevent weight loss.

 

Leukaemia patients, who have digestive problems while undergoing chemotherapy, may include healthy drinks such as milk and fresh fruit juices in their diet. They should abstain from consuming caffeinated and carbonated beverages.

 

Weight Loss Due to Radiation

 

Radiation is the most commonly recommended treatment for leukaemia. Like chemotherapy, radiotherapy also causes nausea and vomiting that lead to a loss of appetite. The process of radiation, which uses high-beam x-rays to kill cancerous cells, may also lead to prolonged fatigue, sensitivity to certain smells and diarrhoea. It is due to these symptoms that the patient loses appetite or feels too tired to eat. These effects of radiotherapy usually disappear once leukaemia has been treated completely.

 

Weight Loss Due to Cancer Cachexia

 

Cancer cachexia or wasting syndrome is the loss of body mass accompanied by fatigue, weakness that cannot be reversed with nutrition. Although, there are no known causes of cachexia in cancer patients, it has been found that the response of leukaemia to cytokines contributes to weight loss in leukaemia patients and also interferes with muscle building.  Cytokines are small signalling proteins released by immune cells.

 

Medications to improve symptoms of leukaemia, such as nausea, weakness, loss of appetite and tiredness and its treatment can prevent weight loss.


Read more articles on Leukaemia.

 


Related Articles
  • How do you get leukaemia?How do you get leukaemia?

    You can get leukaemia when certain factors trigger abnormal production of white blood cells. These factors could be genetic or chemical.

    read more
  • Causes of Rapid Weight LossCauses of Rapid Weight Loss

    Causes of rapid weight loss may range from physical ailments such as hyperthyroidism, cancer, diabetes etc to eating disorders such as anorexia.

    read more
4.8 / 5(4 Ratings)
Write a Review
Post a Comment
Disclaimer +
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.